Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Thursday, May 02, 2013

Can statin cholesterol-lowering drugs cause localised motor neuropathy?

The drug referred to is of the "statin" class
"Dear gary the Guru,
Was wanting a bit of background re: Statins and muscle weakness. My mother-in-law was extremely active until about Christmas, since when she has struggled on but can feel herself getting weak. 

Her quads strength, hamstring strength, and soleus / gastrocs strength are all pretty good, but iliacus and psoas are lousy.She's been on Lipitor for 2 years. 

Does it build up to a crescendo in its effects, and could it imitate an extremely localised motor neuropathy to the femoral nerve roots alone? Really odd. All the lower lumbar and sacral myotomes are essentially normal, except for T12-L1-2 levels which contribute to femoral n."
(Name withheld)

The following are excerpts from an article by Dr Dach:

"Contrary to current dogma, higher cholesterol levels in the elderly are not a heath risk.  Studies show that higher cholesterol in the elderly is associated with increased survival, while lower total serum cholesterol values in the elderly are a robust predictor of increased mortality. "
.........

"...the absolute mortality benefit in the best case scenario, in secondary prevention trials, is only 0.5% – 0.6% per year.  This benefit is underwhelming, and actually quite shocking that it is such a minimal benefit when the drug company marketing would suggest much larger benefits."

"So in conclusion, Statin drugs do have a mortality benefit, however, this is restricted to men with known heart disease amounting to about 0.5% per year reduction in mortality compared to a placebo.  This benefit is so miniscule that one wonders why statin drugs are recommended at all, considering their severe adverse side effects with memory loss, neuropathy, muscle pain and weakness.  For women, the elderly, and all men without underlying heart disease, Dr Sinatra reminds us that statin drugs are unnecessary and potentially harmful."
________________________
Gary:
I have seen an identical case of loss of hip flexor function in an elderly woman.  The only obvious cause for this unusual condition was damage to muscles and nerves from the statin drugs she had been prescribed for "high" cholesterol.  

Loss of hip flexor use is partially disabling and makes an elderly woman at greater risk of fracture from stumbling and falling (hip fracture is a leading cause of death in elderly women).

If you have been advised to take cholesterol lowering drugs, think twice.  If you have been on these drugs (statins), consider the safe and natural alternatives.

Severe side effects include: 

Memory loss, neuropathy, muscle pain and weakness.  In my experience, these terrible side effects are not uncommon.  Remember that less than 10% of adverse reactions ever get reported.  Some cynics believe it is closer to 1%.  Whatever the official figure, the true rate is at least ten times that!

Statin side effects are more common in people who are active (The higher the level of activity, the higher the need for co-enzyme Q-10).  Statins interfere with Q-10 and mitochondrial function.  People on statins and those with a low intake of dietary co-enzyme Q-10 will have low Q-10 stores and damaged mitochondria

A low fat cholesterol-lowering diet - a diet that is consequently low in Q-10 rich foods like red meat and eggs.

What do you do for your Mother-in-Law?

Intervening is often not easy because you may be perceived to be interfering with the intimate doctor-patient relationship that may have been operating comfortably for many years.  Besides, "Doctor knows best about these matters".  Besides, many people are terrified about anyone other than the doctor interfering with their medications in case they drop dead from a heart attack (Although there is some evidence that the best way to prevent a heart attack is to get into nutritional balancing, lifestyle changes and dispense permanently with the drugs!).

Having said this, here is what I would do:
  • Ask her doctor to file an adverse drug reaction report with the Center for Adverse Reactions Monitoring (CARM).  Good luck with this one:  I have never known of a Dr ever filing a report, even in obvious cases of harm.  I wonder why?
  • Get a Hair Tissue Mineral Analysis done and then commence a nutritional balancing programme.
  • Report the muscle damage to her doctor and seek convincing reasons why she should continue to take the drug (Remind yourself and the doctor that the weight of research evidence that there is no benefit, beyond minuscule, if that, for elderly women).
  • Regardless of any of the above, she would benefit from a daily supplement containing co-enzyme Q-10.  This may stop some of the ongoing damage being done to the mitochondria by the statin and possibly reverse some of the harm.  If she stops taking the drug, continue the Q-10 on a twice daily basis for several months.


About this website 
The advice in these articles is given freely without promise or obligation. Its all about giving you and your family the tools and information to take control of your health and fitness.
Post a Comment